mum checking medication label

Tips on how to prevent errors when giving medicine to your baby

Sheena, a mum pharmacist gives her top tips.

Tiredness and exhaustion come hand in hand with early parenthood. We suddenly have the most precious delicate little bundles we have ever dreamed of and all of a sudden, we are so sleep deprived it can be hard to feel alert and joyous all of the time!

This complication of parenthood is a long established con of the early months with a new baby and in most cases we can laugh it off or remind ourselves that ‘this too shall pass’.

tired mum feeding baby

There is one occasion though where it can be a more serious disadvantage! Giving medicines to children and babies requires your full attention. I recently experienced this myself when I accidentally gave a younger child the older child’s dose of Calpol. No one is perfect, mistakes happen, so all we can do as good parents is take measures to reduce the risk!

There’s also the additional risk when it comes to children due to their inquisitive little minds and their love of all things sweet! Calpol and Nurofen have been specially designed to taste good so that your child will take them in their hour of need, but what happens if they find a bottle with the lid off and decide to have a drink? Whether it’s a sip or a guzzle, your child is at risk if the medication has not been measured or its need assessed.

So it’s easy to see why it’s important to know what to do in the case of a medication overdose when there are kids around! You cannot be too careful.

child looking in the cupboard

If you’re embarrassed because you made a mistake by overdosing your child, if you’re guilty because you left medicine with the top off in the bathroom, or if you’re ashamed that you didn’t realise yourself and your partner both accidentally dosed your child with the same medication, it all comes down to the same thing. Accidents happen, you can’t take them back, all you can do is resolve them with the highest level of diligence and care so that your child’s healthcare needs are met. That doesn’t make you a bad parent – it makes you human!

Ok, so first of all, what can we do to prevent medication errors?

  • ALWAYS read the label – even if you have given the medication ten times before in the past week – ALWAYS refresh your memory about the correct dose. This particularly applies to parents of more than one child where doses vary with age!
  • ALWAYS think about who you are giving the medication to – reading the label is a good time to do this – I joke with my kids and say ‘so which one are you and how old are you?’. It’s a good habit to be in and will ensure you are focused on the task at hand!
  • NEVER leave the lid off the bottle. This can easily happen if you’ve given a dose and forget to go back to put the lid on afterwards. You can easily be distracted by something simmering on the hob, or the need to go back to bed – but always finish the job and put the child lock lid back on the bottle!
  • ALWAYS leave medicine out of the reach of children! As clever as you may think they are even as 6 and 7 years olds, the lure of a Calpol fastmelt or a chewable nurofen can just be too much for them to resist!
  • Keep a notepad or a scrap of paper nearby and instruct every adult in the house to write down when and what dose of medication they have administered. Communication is key here and also it can be hard to remember who was awake at what time of night when there’s a poorly unsettled baby in the house!
  • Don’t take your own medication in front of your child. You want to avoid your child copying you taking two Paracetamol tablets etc.
  • ALWAYS keep the medication in the original packaging. The bottle the medicine comes in clearly states the strength and dosing instructions of the medication – this is really important to identify what your child may have mistakenly taken or been given.
  • Try and get help if you’re overtired – it’s easier said than done but asking for help as a mother to a newborn is so important! (for some tips on ‘me time’, please read: Why finding some ‘me time’ is important, even when your child is unwell).

What to do when you realise your child has been given or has taken an overdose of medication?

What to do according to the NHS:

If you suspect that someone has taken an overdose or has been poisoned, don’t try to treat them yourself. Get medical help immediately.

If they don’t appear to be seriously ill, call NHS 111 for advice.

If they’re showing signs of being seriously ill, such as vomiting, loss of consciousness, drowsiness or seizures (fits), call 999 to request an ambulance or take the person to your local A&E department.

In serious cases, it may be necessary for the person to stay in hospital for treatment. Most people admitted to hospital because of poisoning will survive.

How to help medical staff

Medical staff will need to take a detailed history to effectively treat a person who’s been poisoned. When the paramedics arrive or when you arrive at A&E, give them as much information as you can, including:

  • what substances you think the person may have swallowed
  • when the substance was taken (how long ago)
  • why the substance was taken – whether it was an accident or deliberate
  • how it was taken (for example, swallowed or inhaled)
  • how much was taken (if you know)

Give details of any symptoms the person has had, such as whether they’ve been sick.

Medical staff may also want to know:

  • the person’s age and estimated weight
  • whether they have any existing medical conditions
  • whether they’re taking any medication (if you know)

The container the substance came in will help give medical staff a clear idea of what it is. If you don’t know what caused the poisoning, blood tests may be needed to identify the cause. You will find the full article here.

 

Never be ashamed for making an error – just be proud of how you responded afterwards.

I hope this article has been helpful! For any further information you can contact me at www.wonderbaba.ie 🙂

Written by Sheena Mitchell, the Pharmacist

So you never miss helpful articles like this, please Sign Up to our Newsletter.

Leave a Reply

Your email address will not be published. Required fields are marked *